0
Diffuse Lung Disease |

A Case of Diffuse Alveolar Hemorrhage Associated With Hyaluronic Acid Dermal Filler FREE TO VIEW

Jose Basora, MD; Ricardo Fernandez, MD; Modesto Gonzalez, MD
Author and Funding Information

San Juan City Hospital: Pulmonary Fellowship Program, San Juan, PR


Chest. 2014;145(3_MeetingAbstracts):222A. doi:10.1378/chest.1764491
Text Size: A A A
Published online

Abstract

SESSION TITLE: Diffuse Lung Disease Case Report Posters

SESSION TYPE: Case Report Poster

PRESENTED ON: Sunday, March 23, 2014 at 01:15 PM - 02:15 PM

INTRODUCTION: Diffuse alveolar hemorrhage (DAH) is a life threatening condition; it has been associated with many etiologies, including exogenous agents or drugs. Irrespective of its causes, the clinical, radiographic, and histopathological features of DAH may be similar. Hyaluronic acid (HA) injectable gels have been available for the general market since 2003 as cosmetic dermal fillers and skin booster. It is general belief that HA is a safe product. We describe a rare case of DAH caused by the use of hyaluronic acid gels.

CASE PRESENTATION: The patient was a 25-year-old Puerto Rican male with no significant past medical history who presented to the hospital with five days history of shortness of breath and dry cough. The cough was mostly dry with no hemoptysis. He mentioned that his only medication recently used was cosmetic dermal filler made of HA. He reported that he was injected with HA in the face and buttocks about 6 mL (usual dosing 1.5 mL to 6 mL) on each area around one month ago without any side effects, then he was injected in the calf over 50 mL of medication one day prior of starting the symptomatology. He is a lifelong nonsmoker. The heart rate was regular but tachycardic at 120 beats/minute, his blood pressure was 116/70 mmHg, and his respiratory rate was 34 breaths/minute. The arterial blood gas analysis revealed hypoxemia (PO2 = 53 mmHg and oxygen saturation of 84%) with an elevated alveolo-arterial oxygen gradient. Examination of the patient lungs revealed bilateral diffuse crackles and rhonchi. The rest of the examination was unremarkable. A CT-Scan of chest with contrast was performed which showed bilateral pulmonary consolidations and interstitial ground-glass densities with peripheral predominance without adenopathy. Results of laboratory were as follows: WBC count, 15.2 cells/μL with left shift; hemoglobin level, 11.4 g/dL; platelet count, 321,000 cells/μL; INR, 1.0. Basic metabolic profiles were normal. The c-ANCA, p-ANCA, ANA, anti-GM and HIV are negative. The patient’s was admitted to the medical intensive care unit for hypoxic respiratory failure which stabilizes to supplemental oxygen and non-invasive ventilation. Fiberoptic bronchoscopy was performed and it showed marked hyperemic inflammatory changes of airway mucosa associated with frank bloody secretions. BAL fluid disclosed hemorrhagic features in sequential samples and the pathological analysis confirms the presence of > 20% of hemosiderin-filled macrophages. All the cultures and other staining were negative. The pulmonary function test showed a moderate restrictive ventilatory impairment (TLC 54% of predicted with FEV1 67% of predicted) with normal gas transfer ( DLCO 121% of predicted). He was started on 3 day pulse IV methylprednisolone followed by a tapering dose with a favorable response, gradually improvement in his symptoms and radiographically clearance of ground-glass opacities in ten days.

DISCUSSION: Our patient presents with bilateral alveolar opacities in chest radiography and restrictive pattern in pulmonary function test, for which he underwent a flexible bronchoscopy and alveolar hemorrhage diagnosed. There have been case reports of DAH associated with liquid silicone, and warfarin among others, but to the best of our knowledge we report the first case of DAH related to supratherapeutic dosage of hyaluronic acid, a cosmetic filler in increasing use all over the world. The proposed mechanism of HA toxicity includes absorption through the vasculature producing an immune-mediated response. This is supported by the fact that our patient improved with corticosteroids. The prognosis of DAH mainly depends of the underlying cause, in our case, the patient prognosis was very good with complete recovery.

CONCLUSIONS: Hyaluronic acid induce diffuse alveolar hemorrhage is an entity that raise the concern of how safely are this cosmetics products for the general public. Physicians and other health care specialist must be vigilant of the misuse of these dermal fillers for cosmetics purposes and the possible risk of severe complications including diffuse alveolar hemorrhage

Reference #1: Lynch JP, Leatherman JW. Alveolar Hemorrhage Syndromes. In: Fishman’s Pulmonary Diseases and Disorders, 4th ed. 2008: 1282-1296.

Reference #2: Collard HR, Schwarz MI. Clin Chest Med. 2004; 25: 583-592.

Reference #3: Meyer K, Raghu G, Baughman R. Am J Respir Crit Care Med. 2012; 185 (9): 1004-1014.

DISCLOSURE: The following authors have nothing to disclose: Jose Basora, Ricardo Fernandez, Modesto Gonzalez

No Product/Research Disclosure Information


Figures

Tables

References

NOTE:
Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging & repositioning the boxes below.

Find Similar Articles
CHEST Journal Articles
PubMed Articles
  • CHEST Journal
    Print ISSN: 0012-3692
    Online ISSN: 1931-3543